One-switch utility functions with annuity payments

Jacek Chudziak 

University of Rzeszow, Department of Mathematics, Al. Rejtana 16A, Rzeszów 35-959, Poland


One of the most important steps in decision analysis is determining the decisions maker's utility function. Several authors have presented methods to derive the functional form of a utility function based on the change in valuation of a lottery as the decision maker's wealth
increases. In particular, it is well known that if the decision maker's preferences between any two uncertain and uni-period lotteries does not change as the decision maker's initial wealth changes, then he must have either a linear or an exponential utility function. In 1988 D. Bell introduced the idea of characterizing a utility function based on the maximum number of switches that may occur between any two lotteries as the decision maker's  wealth increases.  It happens that in many cases that arise in practice, a decision maker may face multi-period and uncertain cash flows. In [1] and [2] we have derive the functional forms of multiattribute
utility functions that lead to zero-switch change in preferences between multi-period cash flows when a decision maker's initial wealth increases through an annuity that pays a constant amount every time period. In the present talk we investigate the functional forms of multiattribute utility functions that lead to a maximum of one-switch change in preferences.

[1] A.E. Abbas, J. Aczel and J. Chudziak, Invariance of multiattribute utility functions under shift transformations, Result. Math. 54 (2009), 1-13.

[2] J. Chudziak, On a class of multiattribute utility functions invariant under shift transformations, Acta Phys. Polon. A 117 (2010), 673-675.


Auxiliary resources (full texts, presentations, posters, etc.)
  1. PRESENTATION: One-switch utility functions with annuity payments, PDF document, version 1.3, 0.2MB
  • Legal notice:

    The above materials are subject to Publisher's copyright and the Author(s) intellectual rights. Without limiting Author(s) rights under respective Copyright Transfer Agreement, no part of the above documents may be reproduced, stored in or introduced into a retrieval system, or transmitted in any form or by any means (electronic, mechanical, photocopying, recording or otherwise), or for any purpose, without the express written permission of Pielaszek Research Corporation, the Publisher.
    Express permission from the Author(s) is required to use the above materials for academic purposes, such as lectures or scientific presentations. In such a case, proper references including Author(s) name(s) and URL of this webpage: must be provided.


Related papers
  1. On a risk measure related to the certainty equivalent under Cumulative Prospect Theory
  2. Utility functions invariant with respect to some classes of transformations
  3. Invariance of multiattribute utility functions under shift transformations

Presentation: Oral at 5 Ogólnopolskie Sympozjum "Fizyka w Ekonomii i Naukach Społecznych", by Jacek Chudziak
See On-line Journal of 5 Ogólnopolskie Sympozjum "Fizyka w Ekonomii i Naukach Społecznych"

Submitted: 2010-10-09 13:08
Revised:   2010-10-09 13:08